Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 156, NWS Denver/Boulder, CO

July 3, 2005Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 3, 2005, 2:30 PM MDT for Weld County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 2:30 PM MDT (20:30 UTC)
Expired
Jul 3, 2005, 2:53 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 100 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 032031
SVRBOU
COC123-032130-
/O.NEW.KBOU.SV.W.0156.050703T2030Z-050703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES WEST OF NEW RAYMER...OR ABOUT 26 MILES NORTHWEST OF FORT
  MORGAN...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONEHAM
  AND NEW RAYMER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4065 10403 4053 10404 4052 10359 4069 10359

$$
1 follow-up statement
000 
WWUS55 KBOU 032053
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN JUL 3 2005

COC123-032100-
/O.CAN.KBOU.SV.W.0156.000000T0000Z-050703T2130Z/
WELD CO-
250 PM MDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4065 10403 4053 10404 4052 10359 4069 10359

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 AM MDT, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 3:25 AM MDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
325 AM MDT SUN JUL 3 2005

.SHORT TERM...FOCUS IS ON CONVECTION AND POSSIBILITY OF SEVERE
WEATHER TODAY.  COLD FRONT ADVERTISED TO MOVE INTO THE AREA FOR THE
PAST SEVERAL DAYS IS RATHER DIFFICULT TO PINPOINT AT THE CURRENT
HOUR DUE TO INTERACTIONS WITH LARGE OUTFLOW BOUNDARY FROM THE MCS
RACING ACROSS THE DAKOTAS.  NONETHELESS...MAPS ANALYSIS SHOWS LARGE
PRESSURE RISES EXTENDING FROM THE NEBRASKA PANHANDLE INTO SOUTH
DAKOTA...AND ANOTHER ORGANIZING OVER SOUTHERN MONTANA.  THIS SHOULD
HELP BRING WINDS AROUND TO NORTHERLY AND EVENTUALLY NORTHEAST AS
HIGH PRESSURE BUILDS OVER THE NORTHERN HIGH PLAINS THIS AFTERNOON.
AS A RESULT...LOW LEVEL MOISTURE NOW SEEN OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SHOULD BE ABLE TO MOVE INTO THE FORECAST AREA.
THE UPPER 40S AND LOWER 50S DEWPOINTS WOULD BOOST CAPES INTO THE
1500-2000 J/KG RANGE PER INTERACTIVE SOUNDINGS.

IN ADDITION...SATELLITE SHOWS A VIGOROUS SHORT WAVE ASSOCIATED WITH
JET MAX MOVING ACROSS WYOMING AND NORTHERN UTAH.  THIS FEATURE IS
EXPECTED TO MOVE OVER THE FORECAST AREA LATE THIS MORNING AND
AFTERNOON...AIDING AN EARLY START TO TODAYS CONVECTION.  IN FACT...
WE ALREADY HAVE SOME GOING EARLY THIS MORNING.  THE JET CONTINUES TO
PUSH EASTWARD TODAY...LEAVING NORTHEAST COLORADO IN FAVORABLE RIGHT
REAR ENTRANCE REGION OF UPPER JET BY AFTERNOON.  THE ASSOCIATED
UPPER LEVEL DIVERGENCE WILL ACT TO ENHANCE STORM COVERAGE SO BOOSTED
POPS INTO THE SCATTERED CATEGORY FOR THE MOUNTAINS AND MOST OF THE
FRONT RANGE METRO AREAS.  THE FAR NORTH COULD SEE LESSER CHANCES OF
PRECIP LINGERING INTO THE LATE AFTERNOON AND EVENING HOURS DEPENDING
ON EXACTLY HOW FAST THE FORCING ASSOCIATED WITH THE UPPER JET MOVES
OUT.

AT THIS TIME...THE THREAT OF SEVERE STORMS LOOKS FAIRLY HIGH GIVEN
CAPES OF 1500-2000 J/KG AND 0-6KM SHEAR OF 20-25 M/S.  WOULD NOT BE
SURPRISED TO GENERATE A FEW SUPERCELLS CAPABLE OF PRODUCING LARGE
HAIL.  ANY TORNADO THREAT WOULD BE MINIMIZED BY LACK OF LOW
LEVEL SHEAR.

.LONG TERM...MONDAY...THE ERN PLAINS WL BE IN A POST-FNTL
ENVIRONMENT AS PW VALUES WL RMN ARND THREE QUARTERS OF AN INCH.
MDLS INDG LOW LVL FLOW WL TURN SELY DURING THE AFTN.  THUS WITH THE
WLY ALF AND SELY NR THE SFC...QUITE A BIT OF SHEAR WL BE AVBL FOR
TSTMS TO WORK WITH.  USING MAX TEMPS IN THE MID 80S YIELDS NRLY 2500
J/KG CAPE NUMBERS.  WL HAV TO KEEP A WATCHFUL EYE ON THE POTENTIAL
FOR SVR WX POSSIBILITY DURING THE 4TH OF JULY FESTIVITIES.  WL
ADJUST POPS UPWARD INTO THE SCT CATEGORY FOR THE ENTIRE PLAINS AS
TSTMS SEEM LIKE A GOOD BET.

AFTER MONDAY...WK LONGWAVE RDG WL BLD OVR WRN CO/ERN UT.  THIS WL
ALLOW WLY FLOW ALF TO CONTINUE ACRS THE FCST AREA.  A COUPLE OF
DECENT SHORTWAVES WL RIP PAST THE AREA TUESDAY EVENING AND AGAIN
THURSDAY AFTERNOON.  THIS WL KEEP THE FCST AREA IN LINE FOR
AFTN/EVENING TSTMS...ALTHO AT THIS TIME IT IS DIFFICULT TO TIME
THESE FEATURES.  WL KEEP ISOLD CONVECTION IN THE FCST FOR NOW WITH
NR NRML TEMPS AS UPR RDG SHOWS LTL SIGNS OF RELINQUISHING ITS GRIP
ON THE WEST.

&&

.BOU...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, Jul 3, 11:03 AM MDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MDT SUN JUL 03 2005

COZ030>051-041200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MDT SUN JUL 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WEAK LINE OF ISOLATED SHOWERS AND THUNDERSTORMS PUSHING
EASTWARD ACROSS THE NORTHEAST PLAINS OF COLORADO AT THIS TIME.  THIS
WILL AFFECT MORGAN...LOGAN...SEDGWICK...AND PHILLIPS COUNTIES
THROUGH 2 PM.  THESE STORMS MAY BECOME STRONG BY EARLY AFTERNOON.

UPSLOPE FLOW IS EXPECTED ACROSS ALL THE PLAINS BY MID AFTERNOON.
THERE IS ALSO SEVERAL BOUNDARIES STRETCHED ACROSS MOST AREAS OF
NORTHEAST COLORADO.  WITH AN INCREASE OF LOW LEVEL MOISTURE EXPECTED
AREAS...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED BY LATE IN
THE DAY AND INTO THE EVENING.  OVER THE MOUNTAINS AND FOOTHILLS
...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER
2 PM.

A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON
INDEPENDENCE DAY.  FLOW NEAR THE SURFACE WILL TURN TO THE SOUTHEAST
IN THE AFTERNOON AND WITH WESTERLY FLOW ALOFT...SIGNIFICANT SHEAR IN
THE LOWER LEVELS OF THE ATMOSPHERE WILL BE AVAILABLE. SOME SEVERE
THUNDERSTORMS MAY DEVELOP...ESPECIALLY EAST OF DENVER.  THERE WILL
BE THE THREAT OF TORNADOES AS THE PROFILE OF THE WINDS IS CONDUCIVE
FOR SUPERCELL DEVELOPMENT.

A DRIER PATTERN IS EXPECTED FOR THE LAST HALF OF THE WEEK...BUT
THERE WILL STILL BE A SLIGHT CHANCE OF THUNDERSTORMS. THE THREAT OF
SEVERE WEATHER WILL BE LOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER THE EASTERN PLAINS AFTER 3
PM.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:14 PM MDTSevere Thunderstorm WarningBOULincoln22 min
Jul 3, 4:40 PM MDTSevere Thunderstorm WarningBOUAdams, Denver29 min
Jul 3, 5:23 PM MDTSevere Thunderstorm WarningBOUPhillips32 min
Jul 3, 5:46 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.